Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 169, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2018, 6:25 PM CDT for Butler County, Chase County, Marion County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 6:25 PM CDT (23:25 UTC)
- Expired
- Jun 30, 2018, 7:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:34 PM CDT | TSTM WND GST 60 | 3 Nne Peabody, KS | ESTIMATED 60MPH WIND GUSTS |
| Jun 30, 6:48 PM CDT | HAIL 1.5 | Peabody, KS | PING PONG BALL SIZE HAIL, 60MPH WINDS, DOWNED POWERLINES, AND HEAVY RAIN REPORTED IN PEABODY TO EM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WUUS53 KICT 302325
SVRICT
KSC015-017-115-010030-
/O.NEW.KICT.SV.W.0169.180630T2325Z-180701T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
625 PM CDT SAT JUN 30 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
West central Chase County in east central Kansas...
Northwestern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
* Until 730 PM CDT.
* At 624 PM CDT, a severe thunderstorm was located over Elbing, or 6
miles south of Peabody, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marion, Peabody, Florence, Elbing and Cedar Point.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 9669 3798 9704 3802 9715 3817 9715
3818 9716 3838 9707
TIME...MOT...LOC 2324Z 207DEG 21KT 3807 9711
HAIL...1.00IN
WIND...60MPH
$$
VAUGHAN1 follow-up statement
690
WWUS53 KICT 010001
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
701 PM CDT SAT JUN 30 2018
KSC015-010010-
/O.CAN.KICT.SV.W.0169.000000T0000Z-180701T0030Z/
Butler KS-
701 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, central and east central Kansas.
LAT...LON 3827 9669 3809 9693 3814 9708 3817 9715
3818 9716 3838 9707
TIME...MOT...LOC 0000Z 207DEG 21KT 3826 9699
$$
KSC017-115-010030-
/O.CON.KICT.SV.W.0169.000000T0000Z-180701T0030Z/
Chase KS-Marion KS-
701 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL CHASE AND SOUTHEASTERN MARION COUNTIES...
At 700 PM CDT, a severe thunderstorm was located near Florence,
moving northeast at 25 mph. This storm has already produced
estimated winds of 60mph and ping pong ball size hail.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marion, Peabody, Florence and Cedar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 9669 3809 9693 3814 9708 3817 9715
3818 9716 3838 9707
TIME...MOT...LOC 0000Z 207DEG 21KT 3826 9699
HAIL...1.00IN
WIND...60MPH
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:20 PM CDT, 5 minutes earlier.
Area forecast discussion, Jun 30, 6:20 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 620 PM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Jun 30 2018 A rather complicated mesoscale pattern for the late afternoon into the early evening hours. Latest visible satellite and observations showed remnants of a weak outflow boundary draped across central KS. Latest obs suggest this boundary has all but mixed out. Next short term concern is a weak impulse currently over north central TX, with convection developing just north of the Red River valley. For the early evening, short range hi-rez models suggest that washing out of the outflow boundary will continue, with a bigger concern being the convection in srn OK. Short range models actually lift the OK storms rapidly to the NE and become more widespread as they move into south central KS after 22-23z. As this weak impulse moves NE it will run into a weakly capped environment, so think the Hi-Rez models have the right idea. So will beef up pops across south central KS, with this in mind. A very unstable airmass will be in place as storms develop, but bulk shear is marginal. Given a slight inverted-V sounding profile, think a strong to isolated severe chance of quarter hail and a wet microburst exists with this round of convection. After this initial round of convection, (early this evening) A shortwave currently over Wy will makes its way into the northern plains by late this evening, which will help push a cold front into north central KS and possibly central KS by late this evening. As the evening progresses the low level jet and moisture transport will increase convergence along the front for showers and thunderstorms to develop and become more numerous towards midnight across central KS. Think this convection in central KS will evolve into a forward propagating convective system (MCS) for late tonight. Initially bulk shear isnt that impressive (around 20-30 kts) but an unstable airmass will be located to the E-SE of the front, as bulk shear actually increases to around 35 kts late tonight. So thinking strong storms initially, with possibly an increasing damaging wind threat for portions of central KS by late tonight as shear increases and MCS propagates S-SE. Could also see some pockets of heavy rainfall given precipitable water values of 180-200 percent of normal. The MCS development is a little slower than previously thought, but certainly suggests some areas of south central KS could get two rounds of storms this evening/overnight. Not sure how far south the front and MCS, will make for early Sun morning, as the MCS moves into srn KS. Models suggest that the cold front associated with the MCS will make slow progress into areas east of the KS Turnpike for Sun morning, so showers/storms may linger in SE KS into Sun morning. Some uncertainty on how Sun afternoon will play out, but the GFS is coming around the ECMWF solution of pushing the front into nrn OK. This will limit convective chances on Sun to mainly extreme SE KS, where better moisture will be located ahead of the front. Return flow across the srn plains may lead to an elevated convective chance trying to push back north out of nrn OK overnight Sun into possibly srn KS, so will leave a small pop for this chance along the KS/OK border. Ketcham .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Jun 30 2018 Stagnant mid-upper pattern is expected for the start of next week, as an upper ridge dominates much the Central Plains. The general trend is dry with gradually increasing above normal temperatures. The GFS breaks out mainly diurnal storms in southeast KS by the end of the week, where the higher precipitable water values will be located, but confidence in this occurring is slim. Will keep some spurious pops for collaboration sake, but storm chances will be very hit or miss. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 615 PM CDT Sat Jun 30 2018 VFR conditions currently rule the region but this will change rather quick as strong to severe thunderstorms are starting to encroach on the region. These storms will bring most terminals down to IFR conditions at time this evening. HUT and ICT will be the first to experience these conditions. RSL and GBD will likely get these conditions later this evening with HUT and ICT getting a second round toward midnight. CNU appears to be the only terminal that may escape this thunderstorm activity this evening but may get some during early morning. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 89 71 93 / 80 20 10 10 Hutchinson 70 89 68 93 / 80 10 10 10 Newton 70 88 69 92 / 80 10 10 10 ElDorado 70 87 69 91 / 70 20 10 10 Winfield-KWLD 72 89 71 92 / 70 20 10 10 Russell 66 88 66 95 / 50 10 0 10 Great Bend 67 88 66 93 / 50 10 0 10 Salina 70 89 68 96 / 70 10 0 10 McPherson 70 89 67 93 / 80 10 0 10 Coffeyville 75 90 71 92 / 30 30 20 10 Chanute 74 89 70 92 / 50 30 20 10 Iola 73 88 70 91 / 50 30 20 10 Parsons-KPPF 75 89 71 92 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ELM
Hazardous weather outlook, Jun 30, 4:08 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 408 PM CDT Sat Jun 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 408 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices around 100 to 105 are forecast until early this evening. Check the latest Heat Advisory for details. A cluster of thunderstorms will move northeast out of Oklahoma into south central Kansas late this afternoon into early this evening. As the storms move north there will be chance for severe storms, with quarter size hail and damaging winds to 65 mph. Pockets of heavy rainfall are possible in urban areas. Thunderstorms are also likely to move south late this evening and overnight as a complex of storms develops over northern Kansas. Strong storms, with small hail and winds around 50 mph are likely. Very heavy rain is also likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance storms could linger into Sunday, roughly east of Kansas Turnpike. These storms are not expected to be severe. Heat indices are currently forecast to be around 100 each afternoon from Monday through Thursday over various parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Ketcham
In the hours before
Special weather statement, Jun 30, 5:24 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT SAT JUN 30 2018
KSZ091-092-302245-
Harper KS-Sumner KS-
524 PM CDT SAT JUN 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Harper County in south central Kansas...
Southwestern Sumner County in south central Kansas...
* Until 545 PM CDT.
* At 520 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Amorita to Wakita to 5 miles north of Hunter...and moving northeast
at 45 mph.
Hail up to the size of dimes and winds up to 50 mph are possible
with these storms.
* Locations impacted include...
Anthony, Caldwell, Bluff City, Waldron and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for
south central Kansas.
LAT...LON 3700 9835 3704 9835 3718 9822 3713 9763
3700 9750
TIME...MOT...LOC 2221Z 216DEG 38KT 3693 9834 3689 9792 3664 9766
ESLocal storm report, Jun 30, 5:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST 2 W ANTHONY 37.15N 98.07W
06/30/2018 M58.00 MPH HARPER KS BROADCAST MEDIA
AT 300 WEST AND 10 ROAD. VIA KAKE TV.
&&
BDKLocal storm report, Jun 30, 5:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST HARPER 37.29N 98.03W
06/30/2018 E65.00 MPH Harper KS TRAINED SPOTTER
ESTIMATED WINDS OF 50-65MPH
&&
BDKLocal storm report, Jun 30, 6:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG ANTHONY 37.15N 98.03W
06/30/2018 Harper KS TRAINED SPOTTER
POWER POLES DOWN AT FRANKLIN STREET AND HAYES STEET IN
TOWN. ROAD BLOCKED.
&&
BDKSpecial weather statement, Jun 30, 6:16 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Wichita KS 616 PM CDT SAT JUN 30 2018 KSZ052-053-068-069-302345- Butler KS-Harvey KS-Marion KS-Chase KS- 616 PM CDT SAT JUN 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... East central Harvey County in south central Kansas... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 645 PM CDT. * At 613 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Elbing, or near Whitewater... moving northeast at 30 mph. Hail up to the size of nickels...and wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Peabody, Florence, Elbing, Burns and Wonsevu. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for south central Kansas. LAT...LON 3794 9706 3802 9723 3835 9707 3819 9671 TIME...MOT...LOC 2316Z 207DEG 27KT 3804 9710 VAUGHAN
Local storm report, Jun 30, 6:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 WSW HARPER 37.28N 98.04W
06/30/2018 M60.00 MPH HARPER KS AMATEUR RADIO
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:24 PM CDT | Special Weather Statement | ICT | Harper | 21 min |
| Jun 30, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 63 min |
| Jun 30, 6:16 PM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Jun 30, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Kingman, Reno, Sedgwick and 1 more | 58 min |
| Jun 30, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.